A Philadelphia boy with a rare cancer was given 10 times the correct amount of chemotherapy over a period of five days due to a typographic error by staff at St. Christopher's Hospital for Children, according to NBC10.
On its website, the station posted what appeared to be a letter to Isaac Harrison's parents acknowledging the mistake, signed by Joan Anders, the hospital's patient-safety officer.
In an Oct. 6 report, also posted on the NBC10 website, physician Gregory E. Halligan expressed concern that the boy's bone marrow might not recover and that he could suffer "life-threatening liver or kidney problems" due to the error. The drug administered to the boy, who was said to be just under 1 year old, is called etoposide, the report said.
The station said the letter and the report were provided to the station by the boy's parents, who said their son is now being treated at Children's Hospital of Philadelphia. A Children's Hospital spokeswoman would not confirm that, citing patient confidentiality laws.
A spokeswoman for St. Christopher's said in a statement, "Due to patient privacy laws, we are unable to discuss specific patient cases. However, we remain committed to being transparent with the family and doing the right thing for those we serve.
"We are deeply sorry that this situation occurred and are evaluating every step of our process in order to identify ways to prevent a situation like this from ever occurring again."
Isaac's parents could not be reached for comment.
In the report, Halligan wrote that the hospital called the National Cancer Institute, the drug's manufacturer, and other hospitals, including Children's Hospital, for advice about reducing the drug's toxicity. None gave any recommendations except "supportive care," he wrote.
The letter from the hospital's patient safety officer said: "Isaac was being treated for a very unusual and serious cancer. Calculations of his chemotherapy dose were nonstandard and required manual calculation. The calculation dose was inaccurate, resulting in Isaac receiving more chemotherapy than he should have."
Etoposide is used to treat a wide variety of malignancies, including some blood cancers, and testicular, bladder, lung, and stomach cancers. The drug can be given in tablet form or intravenously. Side effects include loss of certain blood cells, which increases the risk of bleeding and infection. Other side effects include diarrhea, vomiting, low blood pressure, and mouth sores.
The safety and effectiveness of etoposide has not been established in children, in whom life-threatening allergic reactions have been reported, according to the drug labeling.